Advances in Operator Theory

On a class of Banach algebras associated to harmonic analysis on locally compact groups and semigroups

Anthony To-Ming Lau and Hung Le Pham

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The purpose of this paper is to present some old and recent results for the class of $F$-algebras which include most classes of Banach algebras that are important in abstract harmonic analysis. We also introduce a subclass of the class of $F$-algebras, called normal $F$-algebras, that captures better the measure algebras and the (reduced) Fourier-Stieltjes algebras, and use this to give new characterisations the reduced Fourier-Stieltjes algebras of discrete groups.

Article information

Source
Adv. Oper. Theory Volume 3, Number 1 (2018), 231-246.

Dates
Received: 11 February 2017
Accepted: 29 June 2017
First available in Project Euclid: 5 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.aot/1512497960

Digital Object Identifier
doi:10.22034/aot.1702-1115

Zentralblatt MATH identifier
1376.43004

Subjects
Primary: 43A30: Fourier and Fourier-Stieltjes transforms on nonabelian groups and on semigroups, etc. 22D25: $C^*$-algebras and $W^*$-algebras in relation to group representations [See also 46Lxx]
Secondary: 46J05: General theory of commutative topological algebras 22D10: Unitary representations of locally compact groups

Keywords
Fourier algebra locally compact group group algebra Fourier–Stieltjes algebra F-algebra

Citation

Lau, Anthony To-Ming; Pham, Hung Le. On a class of Banach algebras associated to harmonic analysis on locally compact groups and semigroups. Adv. Oper. Theory 3 (2018), no. 1, 231--246. doi:10.22034/aot.1702-1115. https://projecteuclid.org/euclid.aot/1512497960


Export citation

References

  • W. R. Bloom and H. Heyer, Harmonic analysis of probability measures on hypergroups, De Gruyter Studies in Mathematics 20, Walter de Gruyter & Co., Berlin, 1995.
  • F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, New York–Heidelberg, 1973.
  • C. Chou, The exact cardinality of the set of invariant means on a group, Proc. Amer. Math. Soc. 55 (1976), no. 1, 103–106.
  • C.-H. Chu and A. T.-M. Lau, Harmonic functions on groups and Fourier algebras, Lecture Notes in Mathematics, v. 1782, Springer-Verlag, Berlin, 2002.
  • A. Connes, A factor not anti-isomorphic to itself, Bull. London Math. Soc. 7 (1975), 171–174.
  • H. G. Dales, Banach algebras and automatic continuity, London Mathematical Society Monographs. New Series 24, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 2000.
  • M. M. Day, Lumpy subsets in left-amenable locally compact semigroups, Pacific J. Math. 62 (1976), no. 1, 87–92.
  • P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181–236.
  • K. Fan, Invariant cross-sections and invariant linear subspaces, Israel J. Math. 2 (1964), 19–26.
  • K. Fan, Invariant subspaces for a semigroup of linear operators, Nederl. Akad. Wetensch. Proc. Ser. A 68 = Indag. Math. 27 (1965) 447–451.
  • G. Fendler, A. T.-M. Lau, and M. Leinert, Weak${}^\ast$ fixed point property and asymptotic centre for the Fourier-Stieltjes algebra of a locally compact group, J. Funct. Anal. 264 (2013), no. 1, 288–302.
  • E. Granirer, On amenable semigroups with a finite-dimensional set of invariant means. I, Illinois J. Math. 7 (1963), 32–48.
  • E. Granirer, On amenable semigroups with a finite-dimensional set of invariant means. II, Illinois J. Math. 7 (1963), 49–58.
  • F. P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand Mathematical Studies, No. 16, Van Nostrand Reinhold Co., New York-Toronto, Ont.-London, 1969.
  • Z. Hu, On the set of topologically invariant means on the von Neumann algebra ${\rm VN}(G)$, Illinois J. Math. 39 (1995), 463–490.
  • A. Hulanicki, Means and Følner condition on locally compact groups, Studia Math. 27 (1966), 87–104.
  • R. I. Jewett, Spaces with an abstract convolution of measures, Advances in Math. 18 (1975), no. 1, 1–101.
  • B. E. Johnson, Cohomology in Banach algebras, Memoirs of the American Mathematical Society, No. 127, American Mathematical Society, Providence, R.I., 1972.
  • J. Kustermans and S. Vaes, Locally compact quantum groups in the von Neumann algebraic setting, Math. Scand. 92 (2003), no. 1, 68–92.
  • A. T.-M. Lau, Analysis on a class of Banach algebras with applications to harmonic analysis on locally compact groups and semigroups, Fund. Math. 118 (1983), no. 3, 161–175.
  • A. T.-M. Lau, Finite-dimensional invariant subspaces for a semigroup of linear operators, J. Math. Anal. Appl. 97 (1983), no. 2, 374–379.
  • A. T.-M. Lau, Continuity of Arens multiplication on the dual space of bounded uniformly continuous functions on locally compact groups and topological semigroups, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 2, 273–283.
  • A. T.-M. Lau and P. F. Mah, Normal structure in dual Banach spaces associated with a locally compact group, Trans. Amer. Math. Soc. 310 (1988), no. 1, 341–353.
  • A. T.-M. Lau and A. L. T. Paterson, The exact cardinality of the set of topological left invariant means on an amenable locally compact group, Proc. Amer. Math. Soc. 98 (1986), no. 1, 75–80.
  • A. T.-M. Lau, A. L. T. Paterson, and J. C. S. Wong, Invariant subspace theorems for amenable groups, Proc. Edinburgh Math. Soc. (2) 32 (1989), no. 3, 415–430.
  • A. T.-M. Lau and H. L. Pham, Characterisations of Fourier and Fourier–Stieltjes algebras on locally compact groups, Adv. Math. 289 (2016), 844–887.
  • A. T.-M. Lau and J. C. S. Wong, Finite-dimensional invariant subspaces for measurable semigroups of linear operators, J. Math. Anal. Appl. 127 (1987), no. 2, 548–558.
  • A. T.-M. Lau and Y. Zhang, Finite-dimensional invariant subspace property and amenability for a class of Banach algebras, Trans. Amer. Math. Soc. 368 (2016), no. 6, 3755–3775.
  • S. A. McKilligan and A. J. White, Representations of $L$-algebras, Proc. London Math. Soc. (3) 25 (1972), 655–674.
  • T. Mitchell, Topological semigroups and fixed points, Illinois J. Math. 14 (1970), 630–641.
  • J.-P. Pier, Amenable Banach algebras, Pitman Research Notes in Mathematics Series 172, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1988.
  • P. F. Renaud, Invariant means on a class of von Neumann algebras, Trans. Amer. Math. Soc. 170 (1972), 285–291.
  • M. A. Rieffel, A characterisation of commutative group algebras and measure algebras, Trans. Amer. Math. Soc. 116 (1965), 32–65.
  • V. Runde, Lectures on amenability, Lecture Notes in Mathematics 1774, Springer-Verlag, Berlin, 2002.
  • M. Takesaki, Duality and von Neumann algebras,. Lectures on operator algebras; Tulane Univ. Ring and Operator Theory Year, 1970-1971, Vol. II; (dedicated to the memory of David M. Topping), pp. 665–786. Lecture Notes in Math., Vol. 247, Springer, Berlin, 1972.
  • J. L. Taylor, The structure of convolution measure algebras, Trans. Amer. Math. Soc. 119 (1965), 150–166.
  • J. L. Taylor, Noncommutative convolution measure algebras, Pacific J. Math. 31 (1969), 809–826.
  • J. L. Taylor, Measure algebras, Expository lectures from the CBMS Regional Conference held at the University of Montana, Missoula, Mont., June 1972. Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No. 16. Published for the Conference Board of the Mathematical Sciences by the American Mathematical Society, Providence, R. I., 1973.
  • M. E. Walter, $W^{\ast} $-algebras and nonabelian harmonic analysis, J. Funct. Anal. 11 (1972), 17–38.
  • M. E. Walter, A duality between locally compact groups and certain Banach algebras, J. Funct. Anal. 17 (1974), 131–160.
  • J. G. Wendel, Left centralizers and isomorphisms of group algebras, Pacific J. Math. 2 (1952), 251–261.
  • B. Willson, Invariant nets for amenable groups and hypergroups, Thesis (Ph.D.)–University of Alberta (Canada), 2011.
  • B. Willson, Configurations and invariant nets for amenable hypergroups and related algebras, Trans. Amer. Math. Soc. 366 (2014), no. 10, 5087–5112.
  • J. C. S. Wong, Topological invariant means on locally compact groups and fixed points, Proc. Amer. Math. Soc. 27 (1971), 572–578.